Alert archive / Virginia / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 22, NWS Blacksburg, VA

May 18, 1995Bedford County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 18, 1995, 12:48 PM EDT for Bedford County, Virginia. It was in force for 42 min.

The area

The counties it named.

The facts

Issued
May 18, 1995, 12:48 PM EDT (16:48 UTC)
Expired
May 18, 1995, 1:30 PM EDT
In force
42 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Bedford County, VA

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 4.8 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1995-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 45 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1995-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 166 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
45 J/kg
Mixed-layer CIN
-271 J/kg
Mixed-layer LCL
1716 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
166 m²/s²
0-3 km storm-relative helicity
274 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KRNK 181650
SVRRNK
VAC019-515-181730-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1248 PM EDT THU MAY 18 1995
 
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  130 PM EDT
FOR THE FOLLOWING COUNTYS...
 
IN SOUTH CENTRAL VIRGINIA
 
   ...BEDFORD COUNTY
 
  AND THE INDEPENDENT CITY OF
 
   ...BEDFORD
 
A SEVERE THUNDERSTORM WAS DETECTED ON DOPPLER RADAR AT 12:47... 10 MILES
WEST OF BEDFORD...ON THE WESTERN BORDER OF BEDFORD CO. THIS STORM HAS
HAD A HISTORY OF 60 MPH WINDS. STORMS ARE MOVING EAST AT 50 MPH.
 
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
 
 
GILLEN/STEWART
`&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 9:48 AM EDT, 3 hours earlier.

Area forecast discussion, May 18, 9:48 AM EDT, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
945 AM EDT THU MAY 18 1995

RECOMMENDATIONS...

WBC...RDU AND CRW...PLEASE INCLUDE A CHANCE FOR SVR IN THE ZONES FOR
THIS AFTERNOON AND TONIGHT.

DISCUSSION...NO TIME FOR DISC.

MTE

In the hours before

Special weather statement, May 18, 8:11 AM EDT, 4 hours 37 minutes before
THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
810 AM EDT THU MAY 18 1995

WVZ042>045-VAZ007-009>020-022>024-032>035-043>047-058-059-NCZ001>006-
018>020-191200-

...SEVERE THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT
ACROSS SOUTHEAST WEST VIRGINIA...SOUTHWEST VIRGINIA AND NORTHWEST
NORTH CAROLINA.

ALREADY THIS MORNING...AN UNSTABLE AIR MASS IS IN PLACE ACROSS THE
REGION.  STEADY SOUTHWEST WINDS WILL CARRY ADDITIONAL LOW LEVEL
MOISTURE INTO THE AREA THROUGH THE DAY.  BY EARLY AFTERNOON...WHEN
TEMPERATURES ARE EXPECTED TO BE AROUND 80 DEGREES...VERY UNSTABLE
CONDITIONS WILL PREVAIL ACROSS THE AREA.
THUNDERSTORMS WILL BEGIN TO DEVELOP THIS MORNING...BUT STRONG TO
SEVERE THUNDERSTORMS ARE NOT EXPECTED UNTIL THIS AFTERNOON WHEN THE
DYNAMICS ACROSS THE AREA WILL BECOME MORE FAVORABLE FOR SEVERE
WEATHER.  STRONG UPPER LEVEL WINDS WHICH ARE FORECASTED TO REACH THE
AREA THIS AFTERNOON SUGGEST THAT THE MAIN THREAT FROM THESE
THUNDERSTORMS WILL BE DAMAGING WINDS...BUT LARGE HAIL IS ALSO
POSSIBLE.

STAY TUNED TO NATIONAL WEATHER SERVICE RADIO OR YOU LOCAL MEDIA
OUTLET THROUGH THE DAY FOR THE LATE8ST WEATHER INFORMATION.  ANOTHER
THUNDERSTORM OUTLOOK WILL BE ISSUED AROUND NOON.

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS AFTERNOON AND
TONIGHT.

DESROSIERS
Special weather statement, May 18, 12:02 PM EDT, 46 minutes before
WVZ042>045-VAZ007-009>020-022>024-032>035-043>047-058-059-NCZ001>006-
018>020-191200-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1200 PM EDT THU MAY 18 1995

...TORNADO WATCH UNTIL 3 PM FOR SOUTHEAST WEST VIRGINIA AND FAR
   SOUTHWEST VIRGINIA...
...SEVERE THUNDERSTORM WATCH UNTIL 6 PM FOR THE REMAINDER OF
   SOUTHWEST VIRGINIA.
...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT
   ACROSS THE ENTIRE AREA...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND TONIGHT ACROSS SOUTHEAST WEST VIRGINIA...SOUTHWEST VIRGINIA AND
NORTHWEST NORTH CAROLINA.

LATE THIS MORNING...A VERY MOIST AND UNSTABLE AIRMASS WAS IN PLACE
ACROSS THE AREA. ADDITIONAL HEATING THIS AFTERNOON WILL INCREASE THE
INSTABILITY OF THE AIRMASS EVEN MORE. STRONG TO SEVERE THUNDERSTORMS
ARE ALREADY OCCURRING IN PORTIONS OF SOUTHERN WEST VIRGINIA AND FAR
SOUTHWESTERN VIRGINIA. THESE STORMS ARE EXPECTED TO CONTINUE TO MOVE
RAPIDLY EAST-NORTHEAST THIS AFTERNOON. IN ADDITION...THUNDERSTORM
DEVELOPMENT IS POSSIBLE THIS AFTERNOON ALMOST ANYWHERE IN SOUTHEAST
WEST VIRGINIA...SOUTHWEST VIRGINIA AND NORTHWEST NORTH CAROLINA. THE
SEVERE THUNDERSTORM THREAT WILL LIKELY CONTINUE WELL INTO THE
EVENING HOURS...ESPECIALLY EAST OF THE BLUE RIDGE.

THE MAIN THREAT FROM THUNDERSTORMS THIS AFTERNOON AND TONIGHT IS
STRONG DAMAGING WINDS AND LARGE HAIL. IN ADDITION...ISOLATED
TORNADOES ARE ALSO POSSIBLE.
 :
STAY TUNED TO NATIONAL WEATHER SERVICE RADIO OR LOCAL RADIO OR
TELEVISION FOR LATER UPDATES AND POSSIBLE WARNINGS.

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED BY MID AFTERNOON.

MTE

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 12:33 PM EDTSevere Thunderstorm WarningRNKBotetourt42 min
May 18, 12:53 PM EDTSevere Thunderstorm WarningRNKRockbridge37 min
May 18, 1:01 PM EDTSevere Thunderstorm WarningRNKAmherst44 min
May 18, 1:35 PM EDTSevere Thunderstorm WarningRNKBuckingham40 min
May 18, 3:28 PM EDTSevere Thunderstorm WarningRNKHenry32 min
May 18, 4:03 PM EDTSevere Thunderstorm WarningRNKHenry27 min
May 18, 4:39 PM EDTSevere Thunderstorm WarningRNKPatrick51 min
May 18, 5:11 PM EDTSevere Thunderstorm WarningRNKHenry49 min
May 18, 5:14 PM EDTSevere Thunderstorm WarningRNKPittsylvania46 min
May 18, 5:55 PM EDTSevere Thunderstorm WarningRNKPittsylvania50 min
May 18, 6:50 PM EDTSevere Thunderstorm WarningRNKTazewell55 min
May 18, 7:30 PM EDTSevere Thunderstorm WarningRNKFloyd, Montgomery45 min

Nearby

Severe Thunderstorm Warnings in Virginia, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.